Clozapine reinitiation following a "red result" secondary to chemotherapy
Tariq Munshi, Mir Mazhar, Tariq Hassan
Department of Psychiatry, Kingston General Hospital, Kingston, ON, Canada
Abstract: We describe a case of a patient whose clozapine was discontinued after a "red result" following R-CHOP (rituximab with cyclophosphamide, hydroxydaunorubicin, Oncovin, and prednisolone) chemotherapy for large B-cell lymphoma. In some cases, manufacturers grant permission, on compassionate grounds, for clozapine to be continued or reinitiated following assessment by their consultant hematologist. Other than a recent case report, there is not much literature surrounding this medical issue. However, since the two leading causes of mortality in schizophrenia are cancer and cardiac disease, this is not an uncommon occurrence. Clinicians are reluctant to prescribe clozapine in view of its side-effect profile, despite its proven efficacy for managing treatment-resistant schizophrenia. The alternative is to prescribe two antipsychotics to manage symptoms. This approach may be associated with increased side effects, and evidence for actual benefits is scant. The consequences were disastrous in this case, as the individual not only relapsed following clozapine discontinuation, but the therapy for this treatable form of lymphoma had to be delayed. He was eventually admitted to an inpatient unit after having been stable for 15 years. We managed to stabilize him with olanzapine and aripiprazole which enabled the heme-oncology group to resume R-CHOP therapy with filgrastim (granulocyte colony-stimulating factor). Even so, he continued to exhibit severe psychotic symptoms, with religious delusions and auditory hallucinations. We therefore applied for permission to rechallenge him on clozapine. Permission was granted when protocol conditions were met, and reinitiation went without any adverse events. The patient's symptoms showed improvement within a few weeks, and the other antipsychotics were discontinued once clozapine was titrated up to 300 mg. The decision to reinitiate clozapine following a red result is not to be taken lightly, but needs to be considered in terms of the risks versus benefits. More literature surrounding this issue would be of great benefit to clinicians, patients, and their families.
Keywords: clozapine agranulocytosis, clozapine discontinuation, red result, clozapine rechallenge, R-CHOP chemotherapy
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]